New York, 2022Damaging Winds in New York, August 8, 2022
August 8, 2022 · NWS BUF · 6 events in 3 counties and zones
Sunshine over the Finger Lakes on the brought sufficient sunshine to bring ample instability to a very moist air mass that was in place. The atmosphere was not highly sheared, however.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sunshine over the Finger Lakes on the brought sufficient sunshine to bring ample instability to a very moist air mass that was in place. The atmosphere was not highly sheared, however. Thunderstorms first developed east of Lake Ontario with some degree of rotation involved. The second round of storms was a line of convection that rolled in from Lake Erie during the early evening. Winds aloft were around 40 knots and with a linear structure, this resulted in localized gusts in the Lake Erie marine layer as well as some trees down in the Buffalo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 8, 8:47 AM EST, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 8, 8:47 AM EST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
947 AM EDT Mon Aug 8 2022
.SYNOPSIS...
A warm and humid airmass will remain over the region through
tonight, then a passing cold front will usher in a cooler and less
humid airmass. Showers and thunderstorms may produce heavy rainfall
at times through tonight. Another cold front will move across the
region on Thursday, bringing cooler and more comfortable weather
through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A weak shortwave/pre-frontal trough is responsible for showers
across northern Ohio, and following its progression these will
enter Western NY this morning before moving across Central NY
late this afternoon. Scattered showers and possibly a thunderstorm
across Western NY mid-morning through early afternoon. These
will arrive before the southwesterly flow becomes established on
Lake Erie, so lake shadowing will not keep Buffalo and much of
the Niagara Frontier rain-free until later this afternoon.
Expect an increase in areal coverage and intensity east of the
Genesee Valley since the wave will arrive during peak diurnal
heating with more instability in place. Precipitable water values
around 2 inches will support locally heavy downpours. Forecast wind
fields suggest at least limited wind shear which may support an
isolated strong thunderstorm by the time storms move east of Lake
Ontario.
Also, with surface low pressure and a cold front remaining to our
north, the region will remain in a hot and humid air mass for one
more day. While it won't be quite as hot as yesterday, heat index
values will still reach the mid to upper 90s in Wayne/Ontario/
Oswego/N Cayuga counties where a Heat Advisory is in place.
Unlike the past few nights, the convection will NOT fade away with
the setting sun. The front will slowly settle south across the area,
which will maintain the potential for showers and thunderstorms
tonight...along with the risk for tropical downpours. There also
will be a decent amount of wind shear ahead of the cold front,
however it will be nighttime with limited surface based instability
in place.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A cold front will be tracking south across western and north central
NY Tuesday morning. Showers and possible thunderstorms will be
ongoing Tuesday morning mainly south and east of Interstate 90
across western NY. Showers will also extend into the southern Tug
Hill region. The front will slowly track south towards the New
York/Pennsylvania border with showers tapering off from north to
south through the afternoon. Highs will reach the mid to upper 70s.
The front slows down and showers may linger along the NY/PA border
thorugh the evening hours. Cooler and drier air will move into the
region Tuesday night. Lows will fall to the upper 50s to low 60s.
The cold front will move further south Wednesday. A shortwave trough
will cross the eastern Great Lakes region and increasing clouds and
a few showers are possible especially across north central NY. Highs
will reach the upper 70s to low 80s Wednesday. High pressure will
move into the region Wednesday night while another cold front
approaches from the northwest. Shower chances increase across the
Niagara Frontier late Wednesday night. Lows will fall into the mid
to upper 50s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The pattern becomes amplified late in the week with a strong ridge
building across the Rockies and a deepening trough across the
Northeast. A cold front will track across the eastern Great Lakes
region Thursday and increasing moisture and strong surface
convergence will increase chances for showers along the front
Thursday. Cold air advection will last through Thursday night with
H85 temperatures falling to +7C overnight. Can't rule out some lake
induced showers Thursday night into Friday mainly southeast of Lake
Ontario. The upper level trough will sharpen overhead with the axis
passing across the region Friday. Daytime heating with steep low
level lapse rates may lead to some afternoon showers especially east
of Lake Ontario. High pressure builds into the region Friday night.
Surface high pressure dominates Saturday through Sunday with dry and
comfortable weather.
Temperatures will average in the mid to upper 70s for highs Thursday-
Sunday. Friday will likely be the coolest day of the period with
highs in the upper 60s across the higher terrain to the mid 70s
across the lake plains. Lows will average in the 50s.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
MVFR cigs will be common across the far western counties today with
showers becoming likely along with the chance for thunderstorms.
Cigs will lower to MVFR levels across the North country during the
course of the afternoon with the Finger Lakes region (ie. KROC)
being the last area to experience MVFR weather.
A cold front will drop slowly southward across the region tonight.
This is likely to produce showers with some thunderstorms with its
passage. MVFR or lower flight conditions possible in thunderstorms.
Lowering cigs following the wind shift, with IFR conditions
developing at most locations between 08Z and 11Z.
Outlook...
Tuesday...VFR/MVFR with a chance of showers and thunderstorms,
especially across the Southern Tier.
Wednesday...Mainly VFR but with a chance of showers.
Thursday and Friday...VFR.
&&
.MARINE...
A southwest wind will increase today, supporting small craft
headlines for Lake Erie and the Upper Niagara River. Winds may drop
off a bit early evening before picking up again right ahead of a
cold front approaching from the north. Choppy but below headline
conditions on Lake Ontario. Showers and thunderstorms may produce
locally heavy rain and gusty winds today and tonight. Winds will
shift to the northwest behind the front late tonight, but will only
run 10 to 15 knots.
Then high pressure will build on Tuesday and Wednesday with
negligible wind and waves.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 6 PM EDT this evening for NYZ004>006-014.
MARINE...Small Craft Advisory until 4 AM EDT Tuesday for LEZ020-040-041.
&&
SYNOPSIS...Apffel
NEAR TERM...Apffel/RSH
SHORT TERM...HSK
LONG TERM...HSK
AVIATION...Apffel
MARINE...Apffel
Hazardous weather outlook, Aug 8, 3:50 AM EST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
450 AM EDT Mon Aug 8 2022
NYZ007-008-090900-
Jefferson-Lewis-
450 AM EDT Mon Aug 8 2022
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Thunderstorms may produce torrential downpours will localized
flooding possible this afternoon through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004>006-014-090900-
Wayne-Northern Cayuga-Oswego-Ontario-
450 AM EDT Mon Aug 8 2022
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Thunderstorms may produce torrential downpours will localized
flooding possible this afternoon through tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>003-010>013-019>021-085-090900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
450 AM EDT Mon Aug 8 2022
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Thunderstorms may produce torrential downpours will localized
flooding possible tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
450 AM EDT Mon Aug 8 2022
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Apffel
Thunderstorm Wind, Oswego
- When
- August 8, 1:36 PM EST
- Where
- Oswego County, 0.69 mi S of Oswego Beach
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.440, -76.570
Two hundred year old tree was downed and crushed a shed.
Thunderstorm Wind, Oswego
- When
- August 8, 2:12 PM EST
- Where
- Oswego County, 0.5 mi E of West Monroe
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 43.280, -76.060
Trees and wires were reported down.
Thunderstorm Wind, Oswego
- When
- August 8, 2:28 PM EST
- Where
- Oswego County, 1.51 mi W of Constantia Center
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 43.280, -75.960
Trees and wires were reported down.
Thunderstorm Wind, Oswego
- When
- August 8, 2:39 PM EST
- Where
- Oswego County, 0.69 mi S of Little America
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 43.560, -75.900
Telephone poles were downed.
Thunderstorm Wind, Lewis
- When
- August 8, 3:14 PM EST
- Where
- Lewis County, 1 mi W of Watson
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 43.770, -75.440
Telephone pole and wires were downed.
Thunderstorm Wind, Erie
- When
- August 8, 6:34 PM EST
- Where
- Erie County, 1.52 mi W of Buffalo
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 42.920, -78.880
Trees were reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 8, 20222 deaths · 1 event
- Wildfire in Washington, August 8 to 11, 2022$3.1 million · 1 event
- Flash Flooding and Hail in Missouri, August 8 to 9, 2022$283,000 · 1.5 in hail · 37 events
- Wildfire in Washington, August 8 to 21, 2022$1.5 million · 1 event
- Flash Flooding and Damaging Winds in California, August 8 to 11, 20221 injured · $216,000 · 61 kt wind · 8 events
- Flash Flood and Debris Flows in New Mexico, August 8, 2022$170,000 · 3 events
- Tornado and Flood in Florida, August 8, 2022$51,000 · 1 in hail · 6 events
- Flash Flooding and Lightning Strike in Illinois, August 8, 20223 injured · 8 events
- Flash Flood in New Mexico, August 8, 2022$25,000 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, August 8 to 12, 202216 events
- Lightning Strike in Alabama, August 8, 2022$20,000 · 1 event
- Damaging Winds in Oklahoma, August 8, 2022$15,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053456, 1053457, 1053458, 1053459, 1053460, 1053461.